On the Flatness of the Epimorphic Hull of a Ring of Continuous Functions

  • R. Raphael
  • R. G. Woods
Part of the Developments in Mathematics book series (DEVM, volume 7)


For commutative semiprime rings R, the classical ring of quotients Q ci (R) is R-flat, but the epimorphic hull E(R) need not be. An example due to Quentel shows that E(R) can be flat and still not coincide with Q ci (R). In Proposition 7 below we show that such behaviour is excluded for rings of the form C(X). A related question is addressed, and we characterize, for any cardinal α, the Tychonoff spaces X for which all ideals of C(X) are essentially α-generated.


Prime Ideal Regular Ring Semiprime Ring Nonempty Open Subset Minimal Prime Ideal 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [B]
    N. Bourbaki, Eléments de mathématique. Fasc. XXVII: Algèbre commutative; chapitre 1: Modules plats; chapitre 2: Localisation; (1961) Hermann, Paris.Google Scholar
  2. [C]
    V. Cateforis, Flat regular quotient rings. Trans. AMS 138 (1969), 241–249.MathSciNetMATHCrossRefGoogle Scholar
  3. [G]
    L. Gillman, Countable generated ideals in rings of continuous functions. Proc. AMS 11 (1960), 660–666.MathSciNetMATHCrossRefGoogle Scholar
  4. [GJ]
    L. Gillman and M. Jerison, Rings of Continuous Functions. (1960) Van Nostrand, Princeton.MATHGoogle Scholar
  5. [HM1]
    A. W. Hager and J. Martinez, Fraction dense algebras and spaces. Can. J. Math, 45 (5) (1993), 977–996.MathSciNetMATHCrossRefGoogle Scholar
  6. [HM2]
    A. W. Hager and J. Martinez, The ring of a-quotients. To appear; Alg. Universalis.Google Scholar
  7. [HJ]
    M. Henriksen and M. Jerison, The space of minimal prime ideals of a commutative ring. Trans. AMS 115 (1965), 110–130.MathSciNetMATHCrossRefGoogle Scholar
  8. [H]
    R. Hodel, Cardinal Functions, I. Handbook of Set-Theoretic Topology (1984) North-Holland, Amsterdam, 1–61.Google Scholar
  9. [J]
    I. Juhasz, Cardinal Functions in Topology. Math. Centrum Tracts 34 (1971) Amsterdam.MATHGoogle Scholar
  10. [Ke]
    J. F. Kennison, Structure and costructure for strongly regular rings. J. Pure and Appl. Algebra 5 (1974) 321–332.MathSciNetMATHCrossRefGoogle Scholar
  11. [L]
    J. Lambek, Lectures on Rings and Modules. (1976) Chelsea Publ. Co., New York.MATHGoogle Scholar
  12. [M]
    J. Martinez, The maximal ring of quotients of an f-ring. Alg. Universalis 33 (1995), 355–369.MATHCrossRefGoogle Scholar
  13. [O1]
    J. P. Olivier, Anneaux absolument plats universels et epimorphismes d’anneaux. C. R. Acad. Sci. Paris 266 Serie A (5 fevrier 1968), 317–318.MathSciNetMATHGoogle Scholar
  14. [O2]
    J. P. Olivier, L’anneau absolument plat universel, les epimorphismes et les parties constructibles. Bol. de la Soc. Mat. Mexicana 23 (1978) 68–74.MathSciNetMATHGoogle Scholar
  15. [Q]
    Y. Quentel, Sur la compacité du spectre minimal d’un anneau. Bull. Soc. Math. France 99 (1971), 265–272.MathSciNetMATHGoogle Scholar
  16. [R]
    R. Raphael, Injective rings. Comm. in Algebra 1 (1974), 403–414.MathSciNetMATHCrossRefGoogle Scholar
  17. [S]
    H. H. Storrer, Epimorphismen von Kommutativen Ringen. Comm. Math. Helv. 43 (1968), 378–401.MathSciNetMATHCrossRefGoogle Scholar
  18. [W]
    R. Wiegand, Modules over universal regular rings. Pac. J. Math. 39 (1971), 807–819.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2002

Authors and Affiliations

  • R. Raphael
    • 1
  • R. G. Woods
    • 2
  1. 1.Department of MathematicsConcordia UniversityMontrealCanada
  2. 2.Department of MathematicsUniversity of ManitobaWinnipegCanada

Personalised recommendations